PPI’s may deplete magnesium
Examples of proton pump inhibitors are Nexium, Prilosec, Aciphex, Prevacid, and Dexilant. The effect is considered a “class effect,” meaning all drugs in the family would have the same effect.
PPIs are thought to stop the movement of magnesium from the gut into the blood. Severely low levels of magnesium can cause serious effects such as muscle spasms, arrhythmia, and seizures.
We are recommending patients who are on PPIs get their magnesium levels tested. Speak with your doctor to set up regular testing – annually.
A magnesium supplement may be necessary to treat or prevent magnesium deficiency. Current evidence suggests that only about 75% of patients will benefit from magnesium supplements. Other patients had to stop using the PPIs to get their magnesium levels back to normal. If they restarted, the magnesium levels fell.
Some experts feel low magnesium depletion caused by PPIs contribute to the increased risk of fracture seen in some patients taking PPIs long-term.
There is no data comparing using better sources of magnesium such as magnesium citrate to poorly absorbed forms as magnesium oxide. Our gut feeling is most patients were using magnesium oxide. We recommend magnesium citrate or other “chelate” forms of magnesium that deliver greater amounts to the blood.
- Don’t panic. Don’t stop taking PPIs. Talk to your doctor
- Get a magnesium level checked. Your doctor will compare it to older tests that may have been done and determine if you should try magnesium.
- Don’t use magnesium oxide. Check with us for inexpensive alternatives that may be better tolerated
Popularity: 13% [?]